← Return to Can Gabapentin make neuropathy pain worse?

Discussion

Can Gabapentin make neuropathy pain worse?

Neuropathy | Last Active: Apr 15 7:27pm | Replies (312)

Comment receiving replies
@lauraj155

@cwallen9, did you have the skin biopsy for sfn? It sounds as if your EMG was normal for large fiber? I haven’t heard of neurontin making neuropathy worse but maybe it is not the correct medication for you? Other meds used are Pregablin(Lyrica) which is an epileptic like neurontin and also an antidepressant called Cymbalta. I take a combo of Amitriptyline(an older antidepressant used for nerve pain) and Neurontin. They work somewhat on me for pain however I am on a low dose of neurontin due to its sedating effects. Everyone reacts so differently to medications and can be trial and error determining what works for you. You may also need to add Cymbalta or Amitriptyline with the neurontin for a synergistic effect. Good luck to you! -Laura

Jump to this post


Replies to "@cwallen9, did you have the skin biopsy for sfn? It sounds as if your EMG was..."

Thanks for responding. I did have a skin biopsy that was negative for SFN, but positive for autonomic neuropathy (sweat glands). I just had another one taken at Johns Hopkins and am waiting on results. I did take Cymbalta with Neurontin, which may have helped, but I developed a bad case of tinnitus and I wanted to see if the Cymbalta was causing it. The tinnitus did get better, so I stayed off the Cymbalta. I am now taking Elavil with the Neurontin, but I haven't noticed any difference in symptoms. I am taking 1200 to 1500 mg per day of Neurontin - how much do you take? I have been told I need to take at least 1800mg, but I get very foggy with what I am taking now. Since I haven't really noticed a decrease of my symptoms (pain keeps spreading and getting worse, I thought maybe I should stop the Neurontin since it doesn't seem to help and maybe, just maybe, it has been making it worse. Maybe that is just wishful thinking, but I thought it might be worth a try.